Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 114, NWS Bismarck, ND

July 11, 2013McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2013, 5:46 PM CDT for McKenzie County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2013, 5:46 PM CDT (22:46 UTC)
Expired
Jul 11, 2013, 6:30 PM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County McKenzie County, ND

The radar

The Minot AFB radar (KMBX), 202 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 4:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
2456 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:18 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 11, 5:18 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT THU JUL 11 2013

.UPDATE...
ISSUED AT 510 PM CDT THU JUL 11 2013

THIS UPDATE FOR SEVERE THUNDERSTORM WATCH 410. LINE OF
THUNDERSTORMS ACROSS SOUTHEAST MONTANA WILL MOVE INTO WEST CENTRAL
AND SOUTHWEST NORTH DAKOTA BY 5 PM MDT. PRIMARY THREAT EARLY TUES
EVENING WILL BE LARGE HAIL AND STRONG WINDS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 344 PM CDT THU JUL 11 2013

THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS SEVERE
WEATHER POTENTIAL THROUGH TONIGHT...AND AGAIN FRIDAY AFTERNOON
ACROSS THE EAST. STORMS HAVE ALREADY FIRED ACROSS EASTERN MONTANA
PER THE 12Z WRF. THE CAP HAS ALREADY BROKEN THERE...WITH A
STRONGER CAP LOCATED ACROSS WESTERN NORTH DAKOTA. DESPITE
THAT...AM THINKING THE INFLUENCE OF THE SHORTWAVE APPROACHING FROM
THE WEST WILL ENABLE STORMS TO PROGRESS INTO WESTERN NORTH DAKOTA OVER
THE NEXT FEW HOURS. WITH 50 KTS OF DEEP LAYER SHEAR...MID LEVEL
LAPSE RATES AROUND 9C...AND MU CAPES OF 2-4K J/KG...THINKING VERY
LARGE HAIL WILL BE A THREAT...INITIALLY WITH SURFACE BASED
STORMS...THEN WITH MORE ELEVATED CONVECTION OVERNIGHT. DEWPOINTS
ARE ALSO RUNNING IN THE UPPER 60S/LOWER 70S...CREATING CONCERN FOR
PRECIP-LOADED STORMS WITH ISOLATED DOWNBURST WINDS. SOME QUESTION
AS TO HOW FAR EAST THE SEVERE WEATHER THREAT WILL PERSIST TONIGHT.
THE FRONT WILL HANG UP ACROSS THE EAST FRIDAY AFTERNOON WITH
ADDITIONAL ISOLATED SEVERE POSSIBLE BY LATE AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 344 PM CDT THU JUL 11 2013

THE HIGHLIGHT OF THE EXTENDED FORECAST IS THE CONTINUATION OF THE
ACTIVE WEATHER PERIOD ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

THE 12 UTC DETERMINISTIC SUITE IS GOOD AGREEMENT UPON QUASI-ZONAL
FLOW ACROSS THE NORTHERN PLAINS ATOP A BROAD...FLAT UPPER LEVEL
RIDGE ACROSS THE CENTRAL AND EASTERN CONUS. WHILE SOME DIFFERENCES
IN TIMING OF INDIVIDUAL WAVES EMBEDDED WITHIN THE FAST UPPER LEVEL
FLOW ARE TO BE EXPECTED AND ARE EVIDENT...A BLEND OF THE AVAILABLE
GUIDANCE CAPTURES THE OVERALL ACTIVE PERIOD WELL. SPC DOES HAVE ALL
OF WESTERN AND CENTRAL NORTH DAKOTA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON SATURDAY. IN REGARDS TO TEMPERATURES...THE
QUASI-ZONAL FLOW PATTERN SUGGESTS NEAR NORMAL TEMPERATURES IN THE
80S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 510 PM CDT THU JUL 11 2013

THE MAIN THREAT TO AVIATION THIS EVENING WILL BE THUNDERSTORMS
AQCROSS THE WEST. THIS WILL IMPACT KISN/KDIK BEGINNING EARLY THIS
EVENING...BETWEEN 23Z-03Z...FOLLOWED BY BIS-KMOT LATE THIS
EVENING AFTER 03Z AND AFTER. VFR WILL BE THE RULE OUTSIDE OF
THUNDERSTORMS. KJMS MAY SEE A THUNDERSTORM THREAT AFTER 06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
LONG TERM...AYD
AVIATION...WAA
Hazardous weather outlook, Jul 11, 3:47 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT THU JUL 11 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
347 PM CDT THU JUL 11 2013 /247 PM MDT THU JUL 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO FAR WESTERN
NORTH DAKOTA DURING THE LATE AFTERNOON AND EARLY EVENING...THEN
SPREAD EAST DURING THROUGH LATE EVENING AND OVERNIGHT. SOME
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE VERY LARGE
HAIL AROUND GOLF BALL SIZE OR BIGGER...AND POSSIBLY ISOLATED WIND GUSTS
AROUND 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING
EAST. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA ON SATURDAY...SOME STORMS MAY BE SEVERE. THE THREAT
FOR THUNDERSTORMS CONTINUES SUNDAY EVENING THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...AND
AGAIN FRIDAY AND SATURDAY.

RP KINNEY/AYD

In the hours before

Special weather statement, Jul 11, 4:46 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM CDT THU JUL 11 2013

NDZ031-032-040-043-112300-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
INCLUDING THE CITIES OF...BEACH...MEDORA...MARMARTH...BOWMAN
346 PM MDT THU JUL 11 2013

...STRONG TO SEVERE THUNDERSTORMS TO ENTER SOUTHWEST NORTH DAKOTA
BY 430 PM MDT...

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
SOUTHEAST MONTANA THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE TO
MOVE EAST AND APPROACH THE NORTH DAKOTA BORDER BY 430 PM
MDT FROM TROTTERS THROUGH BEACH AND MARMARTH. THOSE ACROSS
SOUTHWEST NORTH DAKOTA SHOULD BE ALERT TO THE POTENTIAL FOR
INCOMING STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE
HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:33 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley42 min
Jul 11, 6:25 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams50 min
Jul 11, 6:36 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark39 min
Jul 11, 6:52 PM CDTTornado WarningBISBillings, Stark23 min
Jul 11, 6:58 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail, Williams47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.